Tennessee, 2018Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 2018
February 24 to 25, 2018 · NWS MEG · 18 events in 11 counties and zones
A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 12:12 PM CST, 43 minutes earlier.
Area forecast discussion, Feb 24, 12:12 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1212 PM CST Sat Feb 24 2018
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 944 AM CST Sat Feb 24 2018/
UPDATE...
A warm front currently stretches from near Batesville, Arkansas to
Paducah, Kentucky this morning. Dense fog has developed north of
the front. The front is not expected to lift north of this area
until the early afternoon hours thus have issued a Dense Fog
Advisory through 1 PM for Randolph, Clay, Greene, Lawrence, and
Dunklin Counties.
Latest CAM models show convection currently developing across
Western Arkansas racing into Northeast Arkansas by noon. A few of
these storms could become severe. Although, the best chances for
severe weather will come later in the afternoon with the expected
line of convection ahead of the cold front. May make some minor
adjustments to POPS and temperatures. Otherwise, current forecast
looks good.
KRM
DISCUSSION... /issued 431 AM CST Sat Feb 24 2018/
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. The Storm Prediction Center has included
all of the Midsouth in an enhanced risk for severe thunderstorms.
Hail looks to be the least likely mode of severe weather with
damaging winds the most likely. There is also the potential for
tornadoes. Supporting parameters of severe thunderstorms include
dew points in the middle 60s resulting in modest CAPE values
between 500 and 1000 J/KG, diffluent flow aloft, a 60-70kt LLJ,
large curved low level hodographs and favorably located upper
level jet streaks. The timing of the arrival of the storms will
also coincide with peak heating optimizing thermodynamic
instability. Factors un-supportive of severe thunderstorms are
hard to find. Cloud cover may be the biggest hindrance to severe
storms...limiting the potential instability. Dew points are
already in the middle to upper 60s in north Mississippi...tapering
off to the low 50s in Northwest Arkansas. Flooding also remains a
concern. Precipitable water values are expected to be in excess
of 1.5 inches resulting in the potential for rain rates over two
inches per hour. Storm total rainfall from the last few days has
exceeded 3 inches over a large portion of the Midsouth..especially
northeast Arkansas, the Missouri Bootheel and North
Mississippi...with some areas over 6 inches. As a result, the
ground is already saturated so additional rainfall will likely
quickly lead to flooding. Saturated soil also makes trees easier
to topple. In these conditions even 35-45 mph winds can bring
trees down.
Some post frontal showers may linger in North Mississippi Monday.
For the rest of the Midsouth Monday and Tuesday look dry.
By midweek, it appears we will face another threat of multiple
days of heavy rain much like we are currently experiencing. WPC's
day 4-5 product(Tuesday morning through Thursday morning) shows
over 2 inches of rain over nearly all of the Midsouth centered
over Memphis. The threat area for severe thunderstorms midweek has
shifted slightly farther South and West...but still includes
portions of North Mississippi and East Arkansas. Both the GFS and
the ECMWF show similar solutions featuring strong Southwest
flow...high PW's and a series of shortwaves moving from Southeast
Texas across the Midsouth during the middle of the week.
River flooding will remain a concern for the foreseeable future.
Temperatures will remain above normal through the forecast period.
The warmest temperatures will likely be this afternoon. Portions
of North Mississippi may reach 80 degrees today. The coolest
temperatures will likely occur late in the work week behind a cold
front. Highs Friday will be in the upper 50s with morning lows in
the middle to upper 30s.
30
&&
.AVIATION...
MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.
South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
Dense Fog Advisory until 1 PM CST this afternoon for Clay-Greene-
Lawrence-Randolph.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
Dense Fog Advisory until 1 PM CST this afternoon for Dunklin.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 9:50 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
950 AM CST Sat Feb 24 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
950 AM CST Sat Feb 24 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Dense fog advisory is in effect until 1 pm CST for Northeast
Arkansas and Dunklin County Missouri.
The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.
There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.
Saturated soil may make trees especially prone to be toppled by
winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rain and strong to possibly severe thunderstorms are
possible Wednesday especially in East Arkansas and North
Mississippi. Flooding is also a concern midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Saturday afternoon through
early Sunday morning.
SJM
In the hours before
Special weather statement, Feb 24, 12:37 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018
TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...
Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...
At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.
LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888Event by event
9 thunderstorm wind, 6 tornado, 3 flash flood. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- February 24, 12:55 PM CST to 1:00 PM CST
- Where
- Madison County, 3.15 mi NE of Lawrence to 3.61 mi SE of Oakfield
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.682, -88.760
Tree down across Watson road just outside of Jackson.
Flash Flood, Lauderdale
- When
- February 24, 5:42 PM CST to 9:00 PM CST
- Where
- Lauderdale County, 2.01 mi NE of Poplar Grove to 3.69 mi SE of Poplar Grove
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 35.946, -89.400
State Route 210 northbound and southbound between Jacob drive and the Lauderdale-Dyer County line flooded due to heavy rainfall.
Tornado, Obion
- When
- February 24, 6:51 PM CST to 6:58 PM CST
- Where
- Obion County, 2.28 mi NE of Antioch to 0.09 mi SE of Dixie
- Rating
- EF0
- Path length
- 5.59 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.375, -89.294
A weak tornado tracked through rural sections of Obion County knocking down a few trees and damaging a few farm outbuildings.
Thunderstorm Wind, Dyer
- When
- February 24, 7:05 PM CST to 7:15 PM CST
- Where
- Dyer County, 1.4 mi NE of Newbern to 1.47 mi NE of Templeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.136, -89.255
Multiple trees down on highway between New Bern and Trimble.
Thunderstorm Wind, Obion
- When
- February 24, 7:05 PM CST to 7:10 PM CST
- Where
- Obion County, 2.14 mi WSW of Union City to 0.74 mi SSW of Gibbs
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.406, -89.084
Straight line winds damaged an auto dealership on the southwest side of Union City. Glass windows were broken and doors were damaged. Power poles were snapped on the southeast side of town.
Tornado, Obion
- When
- February 24, 7:07 PM CST to 7:10 PM CST
- Where
- Obion County, 0.24 mi SSW of Gibbs to 1.65 mi WNW of Harris
- Rating
- EF1
- Path length
- 3.18 mi
- Path width
- 450 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.417, -89.001
The tornado occurred just east of Union City, Tennessee. The tornado's damage pattern suggested a broad, occasionally disorganized circulation with several small swaths of more intense damage. A number of homes along the path had roof damage. Several mobile homes were destroyed. The most significant damage was noted on Orchard and Jenkins Roads and also along Knox Daniel Road. Peak winds were estimated at 105-110 mph.
Tornado, Gibson
- When
- February 24, 7:17 PM CST to 7:22 PM CST
- Where
- Gibson County, 1.62 mi SW of Georgetown to 1.76 mi S of Barrons Corner
- Rating
- EF0
- Path length
- 4.25 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.004, -88.992
A weak tornado tracked through rural areas knocking down trees.
Tornado, Weakley
- When
- February 24, 7:21 PM CST to 7:26 PM CST
- Where
- Weakley County, 1.46 mi SSE of Ruthville to 1.11 mi NNE of Latham
- Rating
- EF0
- Path length
- 5.15 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.411, -88.790
A weak tornado tracked across rural parts of northern Weakley County. Trees were knocked down and a couple of farm buildings were damaged.
Tornado, Weakley
- When
- February 24, 7:36 PM CST to 7:43 PM CST
- Where
- Weakley County, 1.64 mi ENE of Liberty to 3.39 mi SE of Jewell
- Rating
- EF0
- Path length
- 7.38 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.227, -88.692
A weak tornado tracked across rural areas knocking down trees.
Thunderstorm Wind, Weakley
- When
- February 24, 7:40 PM CST to 7:50 PM CST
- Where
- Weakley County, 1.53 mi E of Dresden to 5.16 mi SE of Palmersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 36.299, -88.693
Some trees and power lines down across the county.
Thunderstorm Wind, Weakley
- When
- February 24, 7:42 PM CST to 7:50 PM CST
- Where
- Weakley County, 3.87 mi NE of Gleason to 4.57 mi SE of Jewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.257, -88.567
Four foot diameter tree down across Highway 190, blocking both lanes.
Flash Flood, Dyer
- When
- February 24, 7:50 PM CST to 11:00 PM CST
- Where
- Dyer County, 1.78 mi NNE of Templeton to 0.39 mi SW of Newbern
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 36.195, -89.213
Flooded roads between Trimble and New Bern. Possible roads washed out.
Thunderstorm Wind, Fayette
- When
- February 24, 8:00 PM CST to 8:20 PM CST
- Where
- Fayette County, 0.86 mi W of Macon to 6.25 mi E of Williston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.152, -89.515
Some trees down across the county.
Tornado, Henry
- When
- February 24, 8:02 PM CST to 8:07 PM CST
- Where
- Henry County, 0.16 mi NNW of India to 1.62 mi SE of Nobles
- Rating
- EF1
- Path length
- 3.85 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.332, -88.271
A weak tornado tracked northeast of Paris knocking down trees and a few power poles.
Thunderstorm Wind, Henry
- When
- February 24, 8:05 PM CST to 8:10 PM CST
- Where
- Henry County, 0.51 mi WSW of India to 0.24 mi NW of India
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- COOP Observer
- Coordinates
- 36.327, -88.278
Power poles and trees down along India and Mcintosh Roads.
Thunderstorm Wind, Carroll
- When
- February 24, 8:10 PM CST to 8:30 PM CST
- Where
- Carroll County, 0.9 mi WSW of Macedonia to 1.42 mi ENE of Marlborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Department of Highways
- Coordinates
- 36.124, -88.434
Trees and power lines down across the county. A tree down on house.
Thunderstorm Wind, Benton
- When
- February 24, 8:15 PM CST to 8:30 PM CST
- Where
- Benton County, 2.33 mi WNW of Wyly to 2.99 mi NNW of Way
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Department of Highways
- Coordinates
- 36.182, -88.189
Several trees and a few power poles down causing power outages across the county.
Flash Flood, Crockett
- When
- February 24, 8:16 PM CST to February 25, 12:45 AM CST
- Where
- Crockett County, 3.44 mi N of Maury City to 2.78 mi N of Maury City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 35.870, -89.232
State route 189 was flooded at Old Mounds Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
- High Wind in Wyoming, February 24 to 25, 201866 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738574, 738589, 740062, 739100, 740046, 739099, 740250, 740257, 740260, 739103, 739102, 739104, 739101, 740265, 739105, 739107, 739106, 739108.